Alert archive / South Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 10, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Jul 4, 2003, 8:45 PM EDT for Orangeburg County, South Carolina. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 8:45 PM EDT (00:45 UTC)
- Expired
- Jul 4, 2003, 10:30 PM EDT
- In force
- 105 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 57 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3130 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCAE 050046
FFWCAE
SCC075-050230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
845 PM EDT FRI JUL 4 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1030 PM EDT.
* AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF NEARLY STATIONARY THUNDERSTORMS OVER THE GREATER
ORANGEBURG AREA. AT 840 PM...LOCAL LAW ENFORCEMENT REPORTED
SEVERAL ROADS FLOODED WITH ONE TO TWO FEET OF WATER IN
ORANGEBURG...AND ONE HOME WAS FLOODED.
* THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR THE FOLLOWING
LOCATIONS...
ORANGEBURG AND VICINITY
RURAL CENTRAL ORANGEBURG COUNTY
SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING. DOPPLER RADAR ESTIMATED THAT RAINFALL AMOUNTS IN EXCESS OF
TWO INCHES HAD FALLEN IN SOME LOCATIONS SINCE 730 PM. VERY HEAVY
WILL CONTINUE OVER THE WARNED AREA UNTIL 930 PM...WITH TOTAL
RAINFALL AMOUNTS OF 2 TO 4 INCHES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
REPORT ANY FLOODING TO YOUR COUNTY SHERIFF
LAT...LON 3344 8104 3336 8077 3345 8064 3357 8076
3361 8094What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:46 PM EDT, 5 hours 59 minutes earlier.
Area forecast discussion, Jul 4, 2:46 PM EDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 246 PM EDT FRI JUL 4 2003 UPPER RIDGE CONTINUES TO NOSE INTO THE SOUTHEASTERN STATES THROUGH SUNDAY. BIGGEST DIFFERENCE IN MODELS IS SHORT WAVE CROSSING THE REGION SUNDAY. GFS HAS THE SHORT WAVE MOVING INTO THE UPSTATE SUNDAY EVENING THEN CROSSING THE STATE OVERNIGHT SUNDAY. ETA HAS THIS SHORT WAVE FARTHER NORTH IN NC. BOTH MODELS ARE CONSISTENT WITH THEIR SOLUTIONS PAST FEW RUNS. STILL LOOKS LIKE A CHANCE FOR MAINLY DIURNAL CONVECTION TONIGHT INTO SUNDAY. MOISTURE ON THE INCREASE WITH PCP H2O INCREASING TO AROUND 2 INCHES. H7 AND H8 RIDGE LINE WILL KEEP ISOLATED TO CHANCE POPS FOR THIS EVENING. WILL RANGE POPS FROM 50 PERCENT SOUTH TO 30 PERCENT NORTH FOR SATURDAY. THEN 20 TO 30 PERCENT SATURDAY NIGHT. POPS A LITTLE HIGHER SUNDAY.. 50 PERCENT ALL AREAS. EXTENDED DISCUSSION: UPPER TROUGH OVER THE NORTHEASTERN STATES WITH RIDGE OVER FLORIDA INTO THE GULF OF MEX FOR MONDAY. FOR TUE AND WED - UPPER RIDGE DRIFTS WEST AS UPPER TROUGH DROPS DOWN INTO THE MS RIVER VALLEY. UPPER TROUGH CROSSES THE REGION THURSDAY WITH ASSOCIATED COLD FRONT MOVING THROUGH. BY FRIDAY - LOW OVER NEW ENGLAND WITH BIG TROUGH OVER THE EASTERN US. SURFACE COLD FRONT SOUTH OF THE AREA. CHANCE OF PRECIP MONDAY THROUGH THURSDAY THEN DRY FRIDAY. FCSTID = 10 CAE 73 91 73 89 / 10 40 30 50 AGS 70 91 71 89 / 10 50 30 50 SSC 73 91 73 89 / 10 40 30 50 OGB 72 91 72 89 / 10 50 30 50 .CAE... GA...NONE. SC...NONE. LM
Hazardous weather outlook, Jul 4, 5:25 AM EDT, 15 hours 20 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-041130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 525 AM EDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... RIVER FLOODING CONTINUES ON THE CONGAREE RIVER AT CAROLINA EASTMAN AND THE SALUDA RIVER AT CHAPPELLS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AWP
In the hours before
Local storm report, Jul 4, 3:05 PM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
305 PM EDT FRI JUL 04 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
215 PM NEW HOLLAND SC 1.50 INCH HAIL
07/04/03 AIKEN REPORTED BY COUNTY DEPUTY
ALONG HWY 39.
LCVNearby
Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.